Connecticut, 2018

Flash Flooding in Connecticut, December 21, 2018

December 21, 2018 · NWS OKX · 2 events in 2 counties and zones

Low pressure moving up the spine of the Appalachians resulted in widespread heavy rainfall and reports of flash flooding across portions of southern Connecticut. 66 inches was recorded on the 12Z sounding from Upton, NY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Low pressure moving up the spine of the Appalachians resulted in widespread heavy rainfall and reports of flash flooding across portions of southern Connecticut. A record high precipitable water value of 1.66 inches was recorded on the 12Z sounding from Upton, NY. Rainfall amounts across the region ranged from 1.5 to 4.5. A CoCoRaHS observer near Bedford reported 4.33 inches of rain from this event, while a CoCoRaHS observer near Prospect reported 4.02 inches. The ASOS at Bridgeport Airport recorded 1.97 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 21, 12:41 PM EST, 14 minutes earlier.

Area forecast discussion, Dec 21, 12:41 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service New York NY
1241 PM EST Fri Dec 21 2018

.SYNOPSIS...
Intensifying low pressure will track up the spine of the
Appalachians into this evening. The low will move across New
England tonight and then into southeastern Canada on Saturday.
The low moves well to the north Saturday night as weak high
pressure builds into the region. A weak frontal system moves
through Sunday night into Monday. High pressure returns Tuesday
and Wednesday. Another low pressure system approaches for the
late week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Axis of heavy rain continues to gradually shift east across Long
Island and Connecticut. Flooding is still expected with rainfall
rates 1 to 2 inches per hour possible. Rainfall rates along the
Hudson River corridor including NYC metro will be much less with
generally light to occasionally moderate rainfall.

The Flood Watch will remain in place. Minor river and stream
flooding is ongoing across NE NJ and the Lower Hudson Valley.
Minor flooding may still occur even in areas where rainfall
rates have dropped off due to the significant rain already
observed. 1 to over 2 inches has already been observed. A
widespread event total of 2 to 3 inches is still forecast.

The HRRR and the RAP continue to verify much better with
current obs and VAD wind profiles regarding the low level jet.
Have cancelled the wind advisory for Nassau County and southern
Fairfield. Will hold onto the wind advisory further east for now
due to the bands of heavy rain and proximity of the low level
jet. However, it appears the heavy rain is only stabilizing the
boundary layer with winds weakening. The remaining portion of
the wind advisory may need to be dropped sooner if stronger
winds do not materialize.

12z OKX sounding shows a significant low level inversion with
surface temperature around 57 degrees and a 950 mb temperature
around 61 degrees. Do not see the inversion mixing out into the
afternoon, especially with temperatures well in the warm sector
struggling to get to 60 degrees due to the colder water
temperatures.

Of note the 12z OKX Precipitable Water was 1.66 inches. This is
close to the maximum observed precipitable water for the month
of December based on SPC Sounding Climatology.

Record high temperatures have already been set at ISP, BDR, and
LGA. Record daily precipitation records may be broken for
December 21 as well. See climate section below. Temps will be in
the upper 50s and lower 60s.

Patchy fog is also occurring and will continue through the day.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
The long wave trough and attendant low level jet/moisture axis
quickly shift east of the area tonight. Although there will
still be potential for showers given the lingering upper
disturbance, rainfall rates/accumulations will be lighter
compared to today. The cold front then moves through during the
morning, with strong cold advection leading to yet another non
diurnal trend as temperatures gradually lower through the day.
Winds will remain breezy following the frontal passage.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Dry weather is expected Saturday night and Sunday as weak high
pressure builds south of the region. A weak shortwave then
passes over the region Sunday night into Monday. While the
system looks fairly weak, will introduce at least some slight
chance/chance pops for snow showers. No accumulations are
expected with the snow showers.

Drier weather is expected Monday night through Wednesday with high
pressure over the region.

The next chance of precipitation comes on
Thursday as the next low pressure and frontal system approach the
region. Will keep chance POPs in the forecast however, timing and
placement of the surface low remains uncertain.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
***High Impact Event Today***

A warm front remains to the north of the terminals today.

Mostly IFR with occasional MVFR possible late day, then
improving to MVFR this evening and possibly to VFR overnight.
Rain tapers to showers by late day. Heavy rain at times east of
the city terminals. Low level wind shear at 2000 ft and lower will
remain east of the city. Winds at 2000 ft may however increase
back towards 40-45kt for a few hours early this evening.

Winds mostly SE-S this aftn 10-15 kt with occasional gusts
around 20 kt possible, but higher east of the city.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at:
http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments possible due to variation in
flight categories and wind speed/gusts.

The afternoon KJFK haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.

KLGA TAF Comments: Amendments possible due to variation in
flight categories and wind speed/gusts.

The afternoon KLGA haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.

KEWR TAF Comments: Amendments possible due to variation in
flight categories and wind speed/gusts.

The afternoon KEWR haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.

KTEB TAF Comments: Amendments possible due to variation in
flight categories and wind speed/gusts.

KHPN TAF Comments: Amendments possible due to variation in
flight categories and wind speed/gusts.

KISP TAF Comments: Amendments possible due to variation in
flight categories and wind speed/gusts.

.OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY...
.Saturday..Mainly VFR but MVFR possible in a few showers. W
winds G25-35KT likely.
.Saturday night-Sunday...VFR. WNW-NW winds G15-30KT possible
Saturday night - strongest at eastern terminals.
.Sunday night...Low chance of MVFR in any isolated to scattered
snow showers.
.Monday-Tuesday...VFR. WNW-NW winds G15-25Kt possible.

&&

.MARINE...
Strongest winds have not materialized over the waters due to
strong inversion around 1500 ft. Still could see wind gusts 35
to 40 kt on the eastern waters this afternoon. However, there
will likely be a lull in strongest winds with possible SCA or
even below SCA winds for a time. The only changes to marine
headlines are for the NY Harbor and western Sound. A small craft
advisory is now in effect on these waters through Saturday.
Since the gale warning is already up through Saturday on the
ocean, do not want to make any changes to the headline with the
expectation the winds increase to gales again tonight and
continue into Saturday.

The center of the low will track through western upstate New
York and into southeastern Canada tonight. There will be a brief
period of time when winds and gusts on the ocean waters are
below gale force this evening, and remain around SCA levels on
the remainder of the waters.

Gale force gusts will return on the ocean waters tonight and
likely remain into Saturday as a cold front moves through the
waters. Winds and gusts across the rest of the waters will be at
SCA levels tonight into Saturday night. However, with the gale
warning in effect through today will not issue a SCA for the
remainder of the waters until the gale warning is over. Winds
and gusts will then be diminishing across the waters Sunday.
Wind gusts on the non ocean waters are expected to be below SCA
levels Sunday, with the ocean waters falling below late Sunday
morning into Sunday afternoon.

Winds then remain below advisory levels into the midweek
period.

Ocean seas will be elevated, well above 5 feet, into Saturday
night. Seas gradually subside late Saturday night into Sunday
evening from west to east, falling below SCA levels across the
ocean waters late Sunday into Sunday evening.

&&

.HYDROLOGY...
A flood watch remains in effect. A widespread 2-3 inches of
rainfall total is still expected areawide. Locally higher
amounts are possible and some locations could reach around 4
inches. The heaviest rainfall axis is now located across Long
Island and Connecticut with rainfall rates 1 to 2 inches per
hour. This axis will continue shifting east into the afternoon.
Outside of this band of heavy rain, rainfall rates will be much
lighter.

Flooding of urban, low lying, and poor drainage areas
remains possible. Minor river flooding is occurring on fast
responding streams in NE NJ and the Lower Hudson Valley. The
Passaic River at Pine Brook is forecast to go into moderate
flooding Friday night.

No significant precipitation is forecast Saturday through the
middle of next week.

&&

.TIDES/COASTAL FLOODING...
Water levels have receded below minor flood thresholds from
this morning high tide. The high tide cycle for tonight is much
lower, with 2 to 2 1/2 ft or surge needed for minor flooding.
Water levels are expected to stay below minor flood thresholds,
although the most vulnerable western Great South Bay and SW CT
locales having potential for water levels to near minor coastal
thresholds.

Better chance for localized minor coastal flooding appears to
be with the Saturday morning high tide, when only around 1 ft
or surge is needed for minor coastal flooding. At this point,
appears that lower NY/NJ harbor, Jamaica Bay, Western Great
South Bay, and SW CT shoreline will be susceptible. Since this
is an early morning high tide, will issues a coastal flood
statement. Will have to monitor tidal trends this evening to
determine is an upgrade to advisory is needed anywhere.

Along the Atlantic shoreline, breaking surf of 9-13 ft and
elevated water levels poses a risk for areas of dune erosion
during the times of high tide Friday evening and Saturday
morning. 3 to 6 ft surf at Orient Pt will pose a shoreline
erosion threat as well.

&&

.CLIMATE...
Record temperatures and precipitation are possible for December
21 at the following sites. NYC previously achieved a record
record high of 65 in 2013 that is not expected to be broken.
Precipitation record for December 21 are also possible.

Maximum Temperatures for Friday, December 21:

Site   Record   Year    Forecast
KEWR   64       2013    62
KBDR   60       1957    58
KLGA   61       2011    61
KJFK   59       2011    60
KISP   59       1973    61

Precipitation Records for Friday, December 21:

Site   Record   Year
KEWR   2.00     1973
KBDR   1.49     1973
KNYC   2.49     1973
KLGA   1.92     1973
KJFK   1.32     1973
KISP   1.81     1973

&&

.EQUIPMENT...
NYC Central Park winds are out of service until further notice.
Loss of data is due to a severed cable. Parts are on order.

NYC NOAA Weather Radio Station KWO35 (162.55 MHz) will remain off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through late tonight for CTZ005>012.
     Wind Advisory until 6 PM EST this evening for CTZ007-008-
     010>012.
NY...Flood Watch through late tonight for NYZ067>075-078>081-
     176>179.
     Wind Advisory until 6 PM EST this evening for NYZ078>081.
NJ...Flood Watch through late tonight for NJZ002-004-006-103>108.
MARINE...Gale Warning until 6 PM EST this evening for ANZ330-340-345.
     Small Craft Advisory until 6 PM EST Saturday for ANZ335-338.
     Gale Warning until 6 PM EST Saturday for ANZ350-353-355.

&&

SYNOPSIS...MD
NEAR TERM...DS
SHORT TERM...MD
LONG TERM...BC
AVIATION...JC/Maloit
MARINE...MET/DS
HYDROLOGY...MD
TIDES/COASTAL FLOODING...
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Dec 21, 11:23 AM EST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1123 AM EST Fri Dec 21 2018

CTZ005-006-NJZ002-004-103>105-107-NYZ067>070-221630-
Northern Fairfield-Northern New Haven-Western Passaic-
Eastern Passaic-Western Bergen-Eastern Bergen-Western Essex-
Western Union-Orange-Putnam-Rockland-Northern Westchester-
1123 AM EST Fri Dec 21 2018

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ007-008-221630-
Northern Middlesex-Northern New London-
1123 AM EST Fri Dec 21 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-340-221630-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
1123 AM EST Fri Dec 21 2018

...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ335-338-221630-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
1123 AM EST Fri Dec 21 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ350-353-355-221630-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1123 AM EST Fri Dec 21 2018

...GALE WARNING IN EFFECT UNTIL 6 PM EST SATURDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ009-NJZ006-106-108-NYZ071>075-176>179-221630-
Southern Fairfield-Hudson-Eastern Essex-Eastern Union-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
1123 AM EST Fri Dec 21 2018

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ345-221630-
South Shore Bays from Jones Inlet through Shinnecock Bay-
1123 AM EST Fri Dec 21 2018

...GALE WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ010>012-NYZ078>081-221630-
Southern New Haven-Southern Middlesex-Southern New London-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-
1123 AM EST Fri Dec 21 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 21, 10:18 AM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1018 AM EST FRI DEC 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      WHITE PLAINS            41.02N  73.76W
12/21/2018                   WESTCHESTER        NY   DEPT OF HIGHWAYS

            BRONX RIVER PARKWAY CLOSED IN BOTH DIRECTIONS BETWEEN
            THE SPRAIN BROOK PARKWAY AND EXIT 21 (MAIN STREET) IN
            WHITE PLAINS.

&&

FEB
Local storm report, Dec 21, 11:58 AM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1158 AM EST FRI DEC 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     FLOOD            LODI                    40.88N  74.08W
12/21/2018                   BERGEN             NJ   EMERGENCY MNGR

            MAIN STREET IS CLOSED AT ROUTE 46 DUE TO FLOODING FROM
            THE SADDLE RIVER.

&&

FEB
Local storm report, Dec 21, 12:18 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1218 PM EST FRI DEC 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     FLASH FLOOD      ANNSVILLE               41.31N  73.93W
12/21/2018                   WESTCHESTER        NY   LAW ENFORCEMENT

            STATE ROUTE 6/202 CLOSED DUE TO FLOODING BETWEEN THE
            BEAR MOUNTAIN BRIDGE AND THE ANNSVILLE CIRCLE.

&&

FEB
Local storm report, Dec 21, 12:30 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1230 PM EST FRI DEC 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     FLASH FLOOD      DIX HILLS               40.80N  73.34W
12/21/2018                   SUFFOLK            NY   LAW ENFORCEMENT

            NORTHERN STATE PARKWAY CLOSED WESTBOUND AT DEER PARK
            AVENUE DUE TO FLOODING.

&&

FEB
Local storm report, Dec 21, 12:40 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1240 PM EST FRI DEC 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     FLASH FLOOD      SMITHTOWN               40.86N  73.21W
12/21/2018                   SUFFOLK            NY   LAW ENFORCEMENT

            PRIMROSE LANE IMPASSABLE DUE TO FLOODING.

&&

FEB

The radar

The Brookhaven radar (KOKX), 75 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, New Haven

When
December 21, 12:55 PM EST to 1:25 PM EST
Where
New Haven County, 1.66 mi E of Meriden to 1.7 mi ENE of Meriden
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.534, -72.769

Route 15 was closed northbound at Exit 68W in Meriden due to flooding.

Flash Flood, Fairfield

When
December 21, 2:30 PM EST to 3:00 PM EST
Where
Fairfield County, 0.93 mi S of Bethel to 0.92 mi S of Bethel
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.357, -73.418

Route 53 was closed at Sympaug Park Road in Bethel due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2018Every state in 2018This day in weather historyWarnings in Connecticut, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793085, 793088.